Alert archive / Missouri / Flash Flood Warnings in 2019
Flash Flood Warning 28, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at May 28, 2019, 8:24 PM CDT for 7 counties in Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2019, 8:24 PM CDT (01:24 UTC)
- Expired
- May 29, 2019, 2:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Caldwell County, MO, Carroll County, MO, Chariton County, MO, Daviess County, MO, Linn County, MO, Livingston County, MO, Ray County, MO
The radar
The Pleasant Hill radar (KEAX), 118 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 1.4 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1765 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 245 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 8.6
The text
As transmitted.
302
WGUS53 KEAX 290124
FFWEAX
MOC025-033-041-061-115-117-177-290730-
/O.NEW.KEAX.FF.W.0028.190529T0124Z-190529T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
824 PM CDT Tue May 28 2019
The National Weather Service in Pleasant Hill has issued a
* Flash Flood Warning for...
Chariton County in north central Missouri...
Southern Daviess County in north central Missouri...
Southern Linn County in north central Missouri...
Ray County in west central Missouri...
Carroll County in north central Missouri...
Caldwell County in north central Missouri...
Livingston County in north central Missouri...
* Until 230 AM CDT Wednesday.
* At 823 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Rainfall rates under the
strongest storms range from one to two inches per hour. Flash
flooding is expected to begin shortly as soils are saturated.
* Some locations that will experience flooding include...
Excelsior Springs, Chillicothe, Richmond, Brookfield, Carrollton,
Lawson, Marceline, Hamilton, Salisbury, Braymer, Brunswick, Orrick,
Norborne, Polo, Hardin, Keytesville, Bucklin, Meadville, Hale and
Breckenridge.
This includes Interstate 35 in Missouri near mile marker 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3939 9271 3935 9308 3938 9309 3938 9314
3941 9318 3941 9320 3937 9319 3933 9323
3934 9325 3932 9327 3921 9421 3982 9420
3991 9285 3970 9286 3970 9269
$$
SAW1 follow-up statement
059
WGUS73 KEAX 290557
FFSEAX
Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
1257 AM CDT Wed May 29 2019
MOC033-041-177-290607-
/O.CAN.KEAX.FF.W.0028.000000T0000Z-190529T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chariton MO-Ray MO-Carroll MO-
1257 AM CDT Wed May 29 2019
...THE FLASH FLOOD WARNING FOR CHARITON...RAY AND CARROLL COUNTIES IS
CANCELLED...
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
LAT...LON 3970 9286 3970 9326 3969 9328 3962 9327
3962 9328 3961 9328 3961 9375 3953 9376
3953 9420 3982 9420 3991 9285
$$
MOC025-061-115-117-290730-
/O.CON.KEAX.FF.W.0028.000000T0000Z-190529T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Daviess MO-Linn MO-Caldwell MO-Livingston MO-
1257 AM CDT Wed May 29 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM CDT FOR
SOUTHERN DAVIESS...SOUTHERN LINN...CALDWELL AND LIVINGSTON
COUNTIES...
At 1257 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Flash flooding is expected to begin
shortly.
Some locations that will experience flooding include...
Chillicothe, Brookfield, Marceline, Hamilton, Braymer, Polo, Bucklin,
Meadville, Hale, Breckenridge, Kingston, Laclede, Linneus, Wheeling,
Utica, Cowgill, Kidder, Ludlow, Mooresville and Lock Springs.
This includes Interstate 35 in Missouri near mile marker 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3970 9286 3970 9326 3969 9328 3962 9327
3962 9328 3961 9328 3961 9375 3953 9376
3953 9420 3982 9420 3991 9285
$$
LaflinWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at May 28, 6:20 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, May 28, 6:20 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
620 PM CDT Tue May 28 2019
.Discussion...
Issued at 324 PM CDT TUE MAY 28 2019
The main concern with this forecast continues to be the potential
for severe weather, with large hail, damaging winds, and tornadoes
possible, and flash flooding likely.
Early in the day and ongoing convection has added a bit of a wrench
into the outlook for this afternoon. The storms that moved across
northern MO earlier today helped reinforce an existing boundary
and also lay down a new boundary in our northeastern zones.
Synoptically, a stationary front is draped along the Missouri
River valley. This front was likely reinforced by the outflow and
the colder post- storm airmass in northern MO. As a result, we
have temperatures ranging from the lower 60s in northern MO to
the upper 70s in our southern zones. These warm temperatures are
in spite of thick low to mid-level cloud coverage. Models seem to
be resolving the low clouds well and the 18Z KTOP sounding shows
that there is minimal inhibition in the warm sector. Forecast
soundings show this as well and the end result of the low clouds
is to basically weaken low level lapse rates. Above this layer,
steep lapse rates exist. Given the steep mid-level lapse rates,
large hail is expected with any storm throughout the forecast
area. The weaker low level lapse rates may limit the damaging
wind potential. The tornado risk will remain and will likely
increase as stronger low-level flow moves over the region. This
will enhance the low-level helicity values after 22/23Z.
Additionally, if any storm is able to move along the boundary, the
tornado risk will increase significantly. The problem is that the
boundary is oriented west to east and right moving supercell
motion is northeast. It's not out of the question but there's a
stronger possibility of storms crossing the boundary and briefly
interacting with it than anchoring to it.
For the flash flood potential, the underlying conditions are
obviously saturated with most rivers in flood across the forecast
area. Flash flood guidance is very low and any new convection
exacerbates the ongoing issues. Earlier today, storms that moved
through the northeastern portions of the forecast area produced over
2 inches of rain in a short period of time. This a a testament to
the very high precipitable water values in excess of 1.6" across
the area and overspreading the warm front. So storms that are
north of the front will still be capable of very heavy rainfall.
In fact, north of the front should see the most widespread
rainfall, another 1 to 2 inches expected from this afternoon
through tonight. There will likely be pockets of heavier rain,
depending on where storms track and whether they train or not.
Rain should move east of the area tomorrow morning. There may be
some lingering showers/storms after 12Z tomorrow but the heaviest
rains will have moved away. So the flash flood watch ending at 12Z
looks good for now. The only change was to add a county of rows
southward.
For Wednesday into Wednesday night, the Tuesday/Tuesday night
convection will help push the front south of the forecast area.
There may be some showers/storms in our far southern area, but it
looks like the heaviest rain will stay south of our area. Finger
crossed, we can start to dry out, at least for a few days.
&&
.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 619 PM CDT TUE MAY 28 2019
Combination of VFR and MVFR conditions currently prevail across
the state line terminals, but strong and dangerous thunderstorms
are rolling across the region, and will continue to do so through
about 03Z. Surface winds are expected top generally stay from the
south, veering a little to the west by Wednesday morning. These
storms have been producing considerable severe weather, so have
included hail in the forecast for the terminals.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Wednesday morning for KSZ102.
MO...Flash Flood Watch through Wednesday morning for MOZ001>008-
011>017-020>025-032-033.
&&
Discussion...CDB
Aviation...CutterHazardous weather outlook, May 28, 4:29 AM CDT, 15 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 429 AM CDT Tue May 28 2019 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-290930- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 429 AM CDT Tue May 28 2019 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Widespread severe storms are possible this afternoon and evening. Hazards include strong to damaging winds, large hail, and a few possible tornadoes. Flash flooding is possible tonight into Wednesday morning. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday Storms capable of producing large hail and strong wind gusts are possible Wednesday afternoon and evening before dry conditions return to the area late Wednesday. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, May 28, 7:16 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
716 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM TORNADO 3 SW MAYWOOD 39.11N 94.84W
05/28/2019 WYANDOTTE KS STORM CHASER
TREE RIPPED OUT OF GROUND AND HWY SIGN
CRUMPLED LIKE PAPER ON INTERSTATE 70 NEAR
BONNER SPRINGS.
&&
PPLocal storm report, May 28, 7:59 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
759 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM FUNNEL CLOUD 5 W KEARNEY 39.37N 94.46W
05/28/2019 CLAY MO TRAINED SPOTTER
FUNNEL CLOUD SPOTTED FROM HWY 92 WEST.
FUNNEL HAS SINCE DISSIPATED BUT WALL CLOUD
REMAINS.
&&
PPLocal storm report, May 28, 8:06 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
806 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM FUNNEL CLOUD 1 N MOSBY 39.34N 94.29W
05/28/2019 CLAY MO TRAINED SPOTTER
LARGE ROTATING WALL CLOUD WITH POSSIBLE
FUNNEL NORTH OF MOSBY.
&&
PPLocal storm report, May 28, 8:07 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
807 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM FLASH FLOOD 2 SE SMITHVILLE 39.37N 94.55W
05/28/2019 CLAY MO STORM CHASER
12 INCH DEEP WATER FLOWING ACROSS HIGHWAY
92, EAST OF SMITHVILLE AT TILLMAN ROAD.
&&
MMSLocal storm report, May 28, 8:08 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
808 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM TORNADO 3 ESE KEARNEY 39.36N 94.31W
05/28/2019 CLAY MO TRAINED SPOTTER
TORNADO CONFIRMED EAST OF KEARNEY.
&&
PPLocal storm report, May 28, 8:23 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
823 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLASH FLOOD UNIONVILLE 40.48N 93.01W
05/28/2019 PUTNAM MO EMERGENCY MNGR
REPORTS OF NUMEROUS BRIDGES WASHED OUT
ACROSS PUTNAM COUNTY. ONE CAR WAS WASHED
INTO THE CREEK WITHIN CITY LIMITS.
&&
PPThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:09 PM CDT | Tornado Warning | EAX | Clay, Jackson, Platte | 29 min |
| May 28, 7:21 PM CDT | Flash Flood Warning | EAX | Andrew, DeKalb, Gentry, Holt, Nodaway, Worth | 9 hr |
| May 28, 7:21 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Platte | 24 min |
| May 28, 7:30 PM CDT | Flash Flood Warning | EAX | Clay, Clinton, Jackson | 6 hr |
| May 28, 7:50 PM CDT | Tornado Warning | EAX | Clay | 25 min |
| May 28, 8:02 PM CDT | Tornado Warning | EAX | Clay, Ray | 28 min |
| May 28, 8:25 PM CDT | Flash Flood Warning | EAX | Adair, Macon | 9 hr |
| May 28, 9:07 PM CDT | Special Weather Statement | EAX | Atchison | 38 min |
| May 28, 9:24 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt, Nodaway | 36 min |
| May 28, 9:43 PM CDT | Flash Flood Warning | EAX | Adair, Grundy, Harrison, Mercer, Putnam, Schuyler and 1 more | 7 hr |
| May 28, 10:02 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Atchison, Holt, Nodaway | 43 min |
| May 28, 10:37 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Gentry, Holt, Nodaway | 23 min |
| May 28, 10:48 PM CDT | Special Weather Statement | EAX | Worth | 27 min |
| May 28, 10:58 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Gentry, Nodaway, Worth | 32 min |
| May 28, 11:19 PM CDT | Special Weather Statement | EAX | DeKalb | 26 min |
| May 28, 11:26 PM CDT | River Flood Warning | EAX | Clay, Platte | 26 hr |
| May 28, 11:28 PM CDT | Special Weather Statement | EAX | Gentry, Harrison | 47 min |
| May 28, 11:34 PM CDT | Special Weather Statement | EAX | Daviess | 41 min |
| May 28, 11:53 PM CDT | Special Weather Statement | EAX | Grundy, Mercer | 37 min |
| May 29, 12:24 AM CDT | Special Weather Statement | EAX | Putnam, Sullivan | 51 min |
| May 29, 12:26 AM CDT | Areal Flood Warning | EAX | Atchison, Holt, Nodaway | 9 hr |
| May 29, 12:59 AM CDT | Special Weather Statement | EAX | Adair, Schuyler, Sullivan | 46 min |
| May 29, 2:27 AM CDT | Areal Flood Warning | EAX | Caldwell, Daviess, Linn, Livingston | 7 hr |
| May 29, 4:32 AM CDT | Areal Flood Warning | EAX | Adair, Grundy, Harrison, Mercer, Putnam, Schuyler and 1 more | 5 hr |
| May 29, 4:33 AM CDT | Areal Flood Warning | EAX | Andrew, DeKalb, Gentry, Holt, Nodaway, Worth | 5 hr |
| May 29, 4:50 AM CDT | Areal Flood Warning | EAX | Daviess, Grundy, Harrison, Linn, Livingston, Sullivan | 4 hr |
| May 29, 4:52 AM CDT | Areal Flood Warning | EAX | Adair, Macon | 4 hr |
| May 29, 9:01 AM CDT | Areal Flood Warning | EAX | Andrew, Atchison, DeKalb, Gentry, Holt, Nodaway and 1 more | 24 hr |
| May 29, 9:08 AM CDT | Areal Flood Warning | EAX | Adair, Caldwell, Daviess, Grundy, Harrison, Linn and 6 more | 24 hr |
Nearby
Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.